Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 220, NWS Nashville, TN

August 16, 2002Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 16, 2002, 5:49 PM CDT for Giles County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 5:49 PM CDT (22:49 UTC)
Expired
Aug 16, 2002, 6:30 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:15 PM CDTThunderstorm Wind 50 EBodenham, TNPulaski Electric Company reported trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS54 KOHX 162249
SVRBNA
TNC055-162330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE

* UNTIL 630 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF PULASKI...MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTRAL GILES COUNTY BY 600 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

21

LAT...LON 3524 8726 3511 8711 3523 8688 3541 8710

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:25 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 2:25 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT FRI AUG 16 2002

AN UNUSUALLY MOIST AIR MASS WAS OVER THE REGION THIS AFTERNOON.
PRECIPITABLE WATER VALUES WERE FROM 1.75 TO 2 INCHES FROM THE GULF
COAST TO THE OHIO VALLEY. NUMEROUS SHOWERS AND THUNDERSTORMS WERE
AFFECTING MID TN...ESPECIALLY THE NORTHWEST HALF. A MID/UPPER LEVEL
TROUGH FROM WEST KY THROUGH AR TO EAST TX WAS HELPING INITIATE
CONVECTION.

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING ACROSS MID TN. MAIN
CONCERN IS LOCALLY HEAVY RAINFALL AND STREET FLOODING. A FEW
LOCATIONS COULD RECEIVE SEVERAL INCHES OF RAIN. AS WE HAVE SEEN THIS
AFTERNOON...A FEW STORMS HAVE THE POTENTIAL FOR WIND GUSTS OVER 50
MPH. MOST OF THE STORMS WILL END BY LATE EVENING AS HEATING IS LOST
AND MOST OF THE DYNAMIC SUPPORT MOVES TO OUR NORTH. HOWEVER...WITH
SOME LAGGING ENERGY...LEFTOVER BOUNDARIES AND VERY MOIST
CONDITIONS...SCATTERED SHOWERS OR STORMS WILL LINGER THROUGH THE
NIGHT.

FOR THE REST OF THE FORECAST PERIOD...NOT MUCH CHANGE FROM PREVIOUS
ISSUANCE. THE AIR MASS DOES NOT CHANGE MUCH THROUGH THE NEXT SEVERAL
DAYS. THERE DOES APPEAR TO BE SLIGHT DRYING AND LESS FORCING ON
SATURDAY...SO WILL GO WITH MIDDLE RANGE POPS SATURDAY AND SLIGHT
CHANCE SATURDAY NIGHT. THE CHANCE FOR RAIN INCREASES AGAIN SUNDAY AS
A SURFACE FRONT APPROACHES. THE BOUNDARY SHOULD MOVE NO FARTHER
SOUTH THAN TN...MORE LIKELY STALLING JUST TO OUR NORTH. WITH THIS
BOUNDARY AND A CONTINUED MOIST AND UNSTABLE AIR MASS...WE WILL KEEP
POPS THROUGH TUESDAY. APPEARS MID/UPPER RIDGING WILL HELP DRY THINGS
OUT AGAIN WEDNESDAY THROUGH FRIDAY. WILL NOT CARRY POPS FOR THESE
DAYS...BUT WOULD NOT BE SURPRISING TO SEE ISOLATED AFTERNOON AND
EVENING STORMS.

PRELIMS...
BNA TT 071/087 072/086 072 6526
CSV TT 069/080 068/082 069 6526

.BNA...NONE.
SH

In the hours before

Local storm report, Aug 16, 2:05 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
205 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    NASHVILLE                 TN   WIND DAMAGE
08/16/02   DAVIDSON                       AIR CONDITIONER UNIT BLOWN
                                          OFF 2 STORY BUILDING ON TO
                                          CAR REPORTED BY EOC

MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:29 AM CDTSevere Thunderstorm WarningOHXHickman31 min
Aug 16, 1:37 PM CDTSevere Thunderstorm WarningOHXDavidson23 min
Aug 16, 1:49 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.